Proton Pump Inhibitors: Potential Changes in Gastric Fluid

MAY 04, 2015
Jeannette Y. Wick, RPh, MBA, FASCP
With up to 40% of Americans reporting chronic gastroesophageal reflux disease (GERD), and most of them using proton pump inhibitors (PPIs), researchers have designed many studies to determine whether long-term PPI use causes changes in the body.

Recently, investigators from Duke University Medical Center and Toronto General Research Institute wondered how PPIs affect gastric fluid—an area few researchers have examined in the past. Their study, which was published in Physiological Reports, indicates PPI use alters stomach physiology profoundly.

The researchers collected gastric fluid from 25 patients undergoing cardiac surgery who were actively taking PPIs, and then compared it to gastric fluid from 40 similar patients who were not taking PPIs. They subjected the samples to immunoassays and mass spectrometry to analyze bile, gastricsin, trypsin, and pepsin concentrations.

The investigators noted concentrations of all evaluated analytes varied over several orders of magnitude, covering a minimum of a 2000-fold range (gastricsin) and a maximum of a 1 × 10(6)-fold range (trypsin).

Unlike previous reports, these researchers found no evidence of bacterial overgrowth in patients taking PPIs. They indicated their results could be more accurate because earlier studies used traditional culture methods that were less reliable than their flow cytometry method, which doesn’t rely on culture technique.

Patients taking PPIs were more likely to have high concentrations of trypsin in their gastric fluid than those who were not. The researchers hypothesized altering the stomach pH may be responsible for trypsin degradation.

PPI usage was associated with a significantly increased chance of having relatively high bile concentrations in gastric fluid.

Recent evidence indicates trypsin and bile can cause or contribute to esophageal damage. GERD primarily affects the esophagus, though it also affects the lungs.

The researchers noted trypsin and bile have been shown to negatively affect the lungs, but decreased pepsin concentrations in patients taking PPIs might offset the negative consequences of elevated trypsin and bile.

SHARE THIS
0